Side effects of Eylea injections

Posted by lvon @lvon, Feb 16, 2020

I had one injection of a drug called Eylea in my eye which was 95 percent cured from using Avastan. My eye went back down to 30 percent with this new drug to the point where my sight is darkened and blurry. Has anyone had this problem after trying the drug Eyelina? Did you get your sight back?

Interested in more discussions like this? Go to the Eye Conditions group.

Thanks for your reply. The actual doctor does the shots and ordered double-rinse for the eye. Unfortunately, it kept hurting anyhow right up until this morning (Monday, 5 days since the shot) so not sure if that's the problem or not. We did rinse the eye several times the next day, but the pain is very localized, exactly where the needle goes in and has only stayed painful since they went to the pre-load shots instead of the ones he loaded on his own. I'm afraid they're using too big of a needle, but the doctor says there are no other options.
Thanks again. Think I'm going to cancel next appt and see what happens.

REPLY

Sorry your wife is experiencing this pain! I have had 50 monthly injections and have not experienced the pain you describe. I only have slight pain at the injection site. In my discharge instructions, it states to contact my retinal specialist if there is significant pain at the injection site. One concern would be endophthalmitis, but your wife's pain eventually subsides. I have had the prefilled syringes for over a year. Can you try a different doctor or a longer interval between injections? If your wife skips an injection, there is a significant risk of hemorrhage and permanent loss of central vision. I hope you won't skip a treatment. Perhaps a stronger pain reliever is the answer and a new MD would be more flexible and helpful. It seems they can vary the injection site somewhat, which might also help.

REPLY

It sounds as though you have the wet form of age-related macular degeneration. If so, it's important to keep up with your injections. Unless your vision deteriorates (hopefully not), the injections will continue to be needed indefinitely. Have you tried flushing your eye with drops right after the injection? If there is disinfectant remaining after the injection, it can cause burning pain.

REPLY

Thank you for your responses. What you've said agrees with what I've been told by our retina specialist so I'm afraid I may have a lifetime of eye injections to look forward to. Today, I'm going to be making an appointment with another doctor in a different practice just to get a second opinion, just to be on the safe side. If this doctor agrees that the injections are necessary, the next question is going to be how often do we really need to do this. My eyesight really hasn't improved after the last two shots, it actually seems a bit worse, but still much better than it was at the beginning. Unfortunately, it sounds like maybe it's just not going to get any better, the Eylea is more to keep it from getting worse than it is to improve it. Again, appreciate the responses as my doctor isn't a great communicator and really hasn't even suggested changing the location of the shots, even though I've been very clear about my reaction to them.

REPLY

I have been getting injections for 10 years now to treat wet macular degeneration…first in the right eye, then only recently in both eyes. I was first given Avastin, then about 4 or 5 years ago the doctor changed to EYLEA because the medicine lasts longer. It is a lot more costly, but my retina doctor says it is more effective.
Currently, (at age 77) I get injections at 12 week intervals in both eyes, and I have signed up for a new trial drug that supposedly only needs to be administered once every 10-12 months. This is new medicine and method, that I am not real clear about, although I recall the doctor saying the injection site is not the same.
The injections are uncomfortable, but no pain as described. It is important to flush the eyes thoroughly after the injection.

REPLY

Hi, I’m very new to this group just joined so not sure how to join this one group but any way. My mom left eye got wet after many years of being dry. After the 1st injection her eye responded well to the medication but after the second one it started back to leak. The time between her 1st to second injection was 5 weeks and the time between the 2nd and 3rd (when it got leaking again) was 7 weeks. I worry a lot and very disappointed. Now she need to go back after 6 weeks. Any one else experience something like that? Is that something that can happen? I also worry from long term side affect not sure what they are. I appreciate any feedback thanks

REPLY
@lannie180

Hi, I’m very new to this group just joined so not sure how to join this one group but any way. My mom left eye got wet after many years of being dry. After the 1st injection her eye responded well to the medication but after the second one it started back to leak. The time between her 1st to second injection was 5 weeks and the time between the 2nd and 3rd (when it got leaking again) was 7 weeks. I worry a lot and very disappointed. Now she need to go back after 6 weeks. Any one else experience something like that? Is that something that can happen? I also worry from long term side affect not sure what they are. I appreciate any feedback thanks

Jump to this post

The goal is to prevent the accumulation of fluid in the retina. The injections need to be administered on an ongoing basis to prevent the fluid accumulation. If your mother has a good retinal specialist, the injections should not hurt. They are mostly an inconvenience. The bigger concern is preventing fluid accumulation. The research indicates the injection protocol during the first few months is really important in protecting your mother's baseline vision. The research supports the benefits of frequent injections during the initial months. It seems your mother should be getting monthly injections especially given that she still has fluid. Are you near a medical school where the MDs may be more familiar with the latest research? Could you take your mother there and discuss more frequent injections?

REPLY
@JustinMcClanahan

Hello @lvon. If you don't me asking, is EYLEA (aflibercept) what you are asking about? Here are some of the listed side-effects for EYLEA:

– burst blood vessel in the eye
– eye pain or discomfort after the injection
– cataracts
– watery eyes
– blurred vision
– swelling of the eyelids
– vitreous detachment
– eye "floaters
– increased pressure within the eye, and
– feeling as if something is in the eye

Side-effects for most medications are rare and affect each person differently, but it is possible that if EYLEA is the injection you had, that you are experiencing the blurred vision. @lvon, if you are comfortable, what eye condition is being treated?

Jump to this post

I had no symptoms of and but I was diagnosed and had a long series of injections and now I am nearly blind in my left eye. Thick fog all the time. Take the damn stuff off the market!

REPLY

Wet md. Terrible eye pain all the time. Seeing a retina specialist. Using sodium chloride drops. Been two weeks, little change. Disgusted with drug and ophthalmologist.

REPLY
@mooch

Wet md. Terrible eye pain all the time. Seeing a retina specialist. Using sodium chloride drops. Been two weeks, little change. Disgusted with drug and ophthalmologist.

Jump to this post

Hi Mooch, I’m glad you’re seeing a retina specialist. What are the recommended next steps from the specialist?

REPLY
Please sign in or register to post a reply.